MAUDE Adverse Event Report: CAREFUSION, INC SAFE-T-CENTESIS TRAY 6FR X 16CM; THORACENTESIS TRAY

CAREFUSION, INC SAFE-T-CENTESIS TRAY 6FR X 16CM; THORACENTESIS TRAY
Catalog Number PIG1260T
Medical Device Problem Codes Break (1069); Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: the lot number for the device was provided.The device history records are currently under review.The device is not available for return.The investigation is currently underway.H11: section a through f ¿ the information provide by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported by customer that upon opening the kit, a small fiber of black hair was attached to the sterile gauze inside the tray.There was no reported patient contact.Verbatim: rcc received a complaint via email.Email(s) attached.There were 5 affected pig1260t with the same lot code # 0001563639, but only two were saved and set aside.  in addition, i have received two more affected pig1260t with a different lot codes (see attached photo).  list of affected lot code: ¿ 0001561282 x 1 ¿ 0001571284 x1 ¿ 0001563639 x2 ----------------------------------------------------------------------- additional information receive on 26dec safe-t-centesis 6 fr catheter drainage tray carefusion lot #: 0001561282 exp: 08-31-2026 during thoracentesis procedure with patient xxx mrn (b)(6).On 11/25/2024 in preparation of centesis tray, md found a small fiber of black hair attached to sterile gauze inside tray upon opening the kit.Md and nurse threw away affected tray and opened new kit to resume procedure in sterile manner.Photos taken and sent to procedure center management for further evaluation.
 
Additional Manufacturer Narrative
H10: manufacturing review: the lot number for the device was provided, and a device history record was performed.A review of the device history record for part: pig1260t lot: 0001561282 was performed.No recorded quality problems or rejections related to this incident were found.The product was inspected during manufacturing, no issues related to the reported incident were identified, all procedural and functional requirements for product release have been met.H10: investigation summary: one catheter and a needle were received and evaluated.There was no evidence of use on the returned sample.During device evaluation, the catheter was damaged/broken and did not allow proper seating of the needle and got caught on the broken/damaged piece of the catheter.Once the damaged portion was bypassed the needle was able to seat and retract.Therefore, the investigation was verified for a broken/damaged catheter, but the reported foreign matter could not be confirmed as a physical sample for the reported foreign matter was not returned for evaluation.A probable root cause could not be established at this time based on the available information.H10: d10 (device available for evaluation; returned to manufacturer on date), g3 (report source), g4 (date received by manufacturer), g7 (tupe of report; follow up 1), h2 (correction, additional information, device evaluation), h6 (problem code: a0401 - break), h6 (component code).H11: e4 (fda notified), h3 (device evaluated by manufacturer), h6 (type of investigation, investigation findings, and investigation conclusions).H11: section a through f ¿ the information provide by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
Material # pig1260t, batch # 0001561282.It was reported by customer that upon opening the kit, a small fiber of black hair was attached to the sterile gauze inside the tray.There was no reported patient contact.Verbatim: rcc received a complaint via email.There were 5 affected pig1260t with the same lot code# 0001563639, but only two were saved and set aside.In addition, i have received two more affected pig1260t with a different lot codes.List of affected lot code: 0001561282 x 1, 0001571284 x1, 0001563639 x2.Additional information receive on 26dec.Safe-t-centesis 6 fr catheter drainage tray; carefusion, lot #: 0001561282, exp: 08-31-2026.During thoracentesis procedure with patient xxx, mrn (b)6), on (b)(6) 2024 in preparation of centesis tray, md found a small fiber of black hair attached to sterile gauze inside tray upon opening the kit.Md and nurse threw away affected tray and opened new kit to resume procedure in sterile manner.Photos taken and sent to procedure center management for further evaluation.Additional information received on 14jan 1.Was there any visible defect noticeable to the product boxes or the packaging? if yes, please specify.2.Did the device packaging seem to be properly sealed? **if nurses notice if there was a break in the packaging.We will not use it.*** 3.Since the issue was identified, prior to use in the patient, can you confirm patient information is not available? sbar.Safe-t-centesis 6 fr catheter drainage tray.Carefusion.Lot #: 0001561282.Exp: 08-31-2026.During thoracentesis procedure with patient (b)(6), mrn (b)(6), on 11/25/2024 in preparation of centesis tray, md found a small fiber of black hair attached to sterile gauze inside tray upon opening the kit.Md and nurse threw away affected tray and opened new kit to resume procedure in sterile manner.Photos taken and sent to procedure center management for further evaluation.Additional information received on 15jan.Firstly, we would not use the device and the package if it was clearly compromised or even if there is dirt / hair, specks inside, as each physician and rn who is assisting inspects the device/system before we use it on a patient.Secondly, there have been multiple times the tolerances of the safe-t-centesis system are poor so that the spring does not relax, to deploy the blunt stylet, to protrude beyond the tip of the sharp needle part, to make the system "safe" while inside the patient.This system is designed so that once the catheter loaded onto the stylet has entered the patient's fluid pocket, the blunt stylet should be deployed (by having the spring relax) so that the system inside the patient is no longer "sharp" and can cause internal laceration or damage.The fact that the sliding of the catheter + white slotted piece into and off the clear receiver piece is also very tight, ie requiring substantial effort for the operator to slide the catheter into the patient's fluid pocket, is very disconcerting, as it also causes a situation where the entire system, including the metal part, could move further inside the patient or the entire system to be dislodged due to recoil / excessive counter motion required.Again, this seems like a manufacturing tolerance issue - the system glides on and off smoothly prior to 2020.As an engineer, this is how i can best describe the issue.This has nothing to do with which patient, demographics of the patient, situation of procedure, etc.We cannot take photos during a procedure due to hippa.Given the protect is already used in the patient, we could not save it as it needs to be disposed properly (biohazard).No injury has been done to any patient as our physicians have enough skill to compensate for this.Given the tolerance issue and quality control issue, i could tell if a certain catheter will likely have poor spring action by feeling how tight the catheter + white piece/sleeve slides into the clear plastic receiving portion that is at the syringe end of the stylet, and either switch to a new one or compensate.But this increases the risk to the patient.

Brand Name
SAFE-T-CENTESIS TRAY 6FR X 16CM
Common Device Name
THORACENTESIS TRAY
Manufacturer (Section D)
CAREFUSION, INC
400 east foster rd
mannford OK 74044
Manufacturer (Section G)
CAREFUSION, INC
400 east foster rd
mannford OK 74044
Manufacturer Contact
brett curtice_
75 n. fairview drive
vernon hills, IL 60061
8015652341
MDR Report Key21186071
Report Number1625685-2025-00002
Device Sequence Number4222392
Product Code PXI
UDI-Device Identifier10885403108365
UDI-Public(01)10885403108365(11)240327(17)260831(10)0001561282
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2026
Device Catalogue NumberPIG1260T
Device Lot Number0001561282
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/24/2024
Supplement Date Received by Manufacturer03/19/2025
Initial Report FDA Received Date01/17/2025
Supplement Report FDA Received Date04/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/27/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown